Alert archive / Texas / Flash Flood Warnings in 2013

Flash Flood Warning 12, NWS Austin/San Antonio, TX

May 24, 20134 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 24, 2013, 4:35 PM CDT for 4 counties in Texas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2013, 4:35 PM CDT (21:35 UTC)
Expired
May 24, 2013, 6:30 PM CDT
In force
115 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Bexar County, TX, Comal County, TX, Guadalupe County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 28 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2013-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2013-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2472 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

646 
WGUS54 KEWX 242135
FFWEWX
TXC029-091-187-493-242330-
/O.NEW.KEWX.FF.W.0012.130524T2135Z-130524T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
435 PM CDT FRI MAY 24 2013

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN BEXAR COUNTY...
  SOUTHERN COMAL COUNTY...
  SOUTHWESTERN GUADALUPE COUNTY...
  NORTH CENTRAL WILSON COUNTY...

* UNTIL 630 PM CDT.

* AT 428 PM CDT...ANOTHER BAND OF SHOWERS AND THUNDERSTORMS WAS MOVING 
  NORTHWARD ACROSS THE COASTAL PLAINS AND TOWARD THE SAN ANTONIO METRO
  AREA. THESE STORMS WILL BRING LESS INTENSE RAINFALL THAN THE STORMS 
  EARLIER TODAY...BUT AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL IS 
  POSSIBLE ACROSS AREAS WHICH HAVE ALREADY RECEIVED AS MUCH AS THREE 
  TO FOUR INCHES OF RAINFALL. THIS NEW RAINFALL WILL BE QUICK TO 
  RUNOFF AND WILL CAUSE FLOODING ACROSS URBAN AREAS. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...SAN
  ANTONIO...UNIVERSAL CITY...ALAMO HEIGHTS...CHINA GROVE...CIBOLO...
  GARDEN RIDGE...HOLLYWOOD PARK...KIRBY...LA VERNIA...LIVE OAK...
  MARION...NEW BERLIN...OLMOS PARK...SCHERTZ...SELMA...SHAVANO
  PARK...ST. HEDWIG...TERRELL HILLS...TIMBERWOOD PARK AND WINDCREST.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET
INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT
NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED
AREA. TURN AROUND DON'T DROWN.

&&

LAT...LON 2973 9814 2942 9802 2928 9812 2939 9860
      2974 9853

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 24, 2:42 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 24, 2:42 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
242 PM CDT FRI MAY 24 2013

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
THIS AFTERNOON THE MCV WAS CENTERED OVER REAL COUNTY DRIFTING NORTHWARD.
AN ASSOCIATED LINE OF SHOWERS AND THUNDERSTORMS EXTENDED FROM BURNET
SOUTHWARD TO NEW BRAUNFELS AND CAMPBELLTON. THE LINE WAS MOVING SLOWLY
EAST WHILE THE INDIVIDUAL CELLS WERE MOVING NORTHWARD. THIS IS LEADING
TO CELL TRAINING RESULTING IN LOCALIZED FLOODING. THE THREAT FOR
LOCALLY HEAVY RAINFALL AND FLASH FLOODING ASSOCIATED WITH THE LINE
OF CONVECTION WILL CONTINUE THRU THE REST OF THE AFTERNOON AS HEATING
INTERACTS WITH PWS OF 1.5 TO 1.75 INCHES. STRONG OUTFLOW WINDS OF
30 TO 40 MPH WERE ALSO OCCURRING IN ADVANCE OF THE LINE. THE SLOW
MOVING LINE WILL CONTINUE TO MOVE EASTWARD FOR THE REMAINDER OF
THIS AFTERNOON. THE AREAL COVERAGE OF CONVECTION WILL DIMINISH
OVERNIGHT WITH THE LOSS OF DAYTIME HEATING. ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS IS POSSIBLE ON SATURDAY AS ANOTHER UPPER
LEVEL IMPULSE MOVES ACROSS SOUTH CENTRAL TEXAS. HIGHS ON SATURDAY
WILL BE CLOSE TO SEASONAL NORMALS.

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...
THE UPPER LEVEL RIDGE IS EXPECTED TO STRENGTHEN ACROSS SOUTH CENTRAL
TEXAS ON SUNDAY BRINGING AN END TO OUR RAIN CHANCES. THE UPPER LEVEL
RIDGE AXIS WILL SHIFT EASTWARD TUESDAY AND WEDNESDAY WITH THE APPROACH
OF A WESTERN U.S. UPPER LEVEL TROF. RAIN CHANCES WILL BE ON THE
INCREASE WEDNESDAY AND THURSDAY AS THE UPPER LEVEL TROF MOVES EASTWARD
ACROSS THE CENTRAL PLAINS. TEMPERATURES SUNDAY THROUGH MONDAY WILL
BE AT OR SLIGHTLY ABOVE NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              71  93  72  93  72 /  30  30  20  -   -
AUSTIN BERGSTROM INTL AIRPORT  69  92  70  91  71 /  30  30  20  -   -
NEW BRAUNFELS MUNI AIRPORT     69  92  71  93  72 /  30  30  20  -   -
BURNET MUNI AIRPORT            68  87  69  90  70 /  30  30  20  -   -
DEL RIO INTL AIRPORT           72  91  74  93  74 /  30  20  20  -   -
GEORGETOWN MUNI AIRPORT        69  88  70  90  71 /  30  30  20  -   -
HONDO MUNI AIRPORT             70  92  72  93  72 /  30  30  20  -   -
SAN MARCOS MUNI AIRPORT        70  91  71  92  72 /  30  30  20  -   -
LA GRANGE - FAYETTE REGIONAL   73  90  72  91  72 /  30  20  20  10  -
SAN ANTONIO INTL AIRPORT       71  91  73  92  73 /  30  30  20  -   -
STINSON MUNI AIRPORT           71  91  72  92  73 /  30  30  20  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...18
SYNOPTIC/GRIDS...13
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, May 24, 2:50 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
250 PM CDT FRI MAY 24 2013

TXZ171>173-183>194-202>209-217>225-228-251200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
250 PM CDT FRI MAY 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL BE POSSIBLE FOR THE
REMAINDER OF THIS AFTERNOON INTO EARLY THIS EVENING EAST OF A LINE
FROM BURNET TO NEW BRAUNFELS TO CAMPBELLTON. CELL TRAINING WITHIN
A SLOW MOVING LINE OF THUNDERSTORMS WILL RESULT IN RAINFALL TOTALS
OF 2 TO 5 INCHES. SHOWERS AND THUNDERSTORMS WILL DIMINISH IN AREAL
COVERAGE AND INTENSITY TONIGHT WITH THE LOSS OF DAYTIME HEATING.
WIND GUSTS OF 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THE
STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 24, 3:34 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
334 PM CDT FRI MAY 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       3 NE KYLE               30.02N  97.84W
05/24/2013  M2.40 INCH       HAYS               TX   PUBLIC

            2.4 INCHES OF RAIN FELL IN ONE HOUR FROM 215PM TO 315PM

&&

EVENT NUMBER EWX1300476

SBS
Local storm report, May 24, 3:39 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
339 PM CDT FRI MAY 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HEAVY RAIN       6 NE ROLLINGWOOD        30.34N  97.72W
05/24/2013  M1.21 INCH       TRAVIS             TX   COCORAHS

            1.21 INCHES OF RAIN FELL IN 35 MINUTES

&&

EVENT NUMBER EWX1300477

SBS
Local storm report, May 24, 3:42 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
342 PM CDT FRI MAY 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       4 E NEW BRAUNFELS       29.70N  98.05W
05/24/2013  M2.71 INCH       GUADALUPE          TX   ASOS

            2.71 INCHES OF RAIN FELL BETWEEN 2PM AND 3PM AT THE NEW
            BRAUNFELS MUNICIPAL AIRPORT KBAZ

&&

EVENT NUMBER EWX1300478

SBS
Local storm report, May 24, 3:55 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
355 PM CDT FRI MAY 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     FLASH FLOOD      1 ENE BEE CAVE          30.31N  97.94W
05/24/2013                   TRAVIS             TX   EMERGENCY MNGR

            SEVERAL LOW WATER CROSSING ROAD CLOSURES OVER WESTERN
            AUSTIN METRO AREA INCLUDING JOE TANNER RD...OLD BEE
            CAVES RD AND RIVER HILLS RD

&&

EVENT NUMBER EWX1300479

SBS
Local storm report, May 24, 4:16 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
416 PM CDT FRI MAY 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       ANDERSON MILL           30.45N  97.81W
05/24/2013  M1.00 INCH       TRAVIS             TX   EMERGENCY MNGR

            1.00-1.24 IN 20 MIN

&&

EVENT NUMBER EWX1300480

JPB
Local storm report, May 24, 4:35 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
435 PM CDT FRI MAY 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HEAVY RAIN       MCQUEENEY               29.60N  98.04W
05/24/2013  M3.50 INCH       GUADALUPE          TX   COCORAHS

            2.5 HR RAINFALL TOTAL

&&

EVENT NUMBER EWX1300481

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:44 AM CDTSpecial Weather StatementEWXEdwards46 min
May 24, 2:08 AM CDTSpecial Weather StatementEWXEdwards52 min
May 24, 3:01 AM CDTAreal Flood AdvisoryEWXEdwards, Real, Val Verde3 hr
May 24, 3:47 AM CDTSpecial Weather StatementEWXEdwards, Real43 min
May 24, 4:23 AM CDTSevere Thunderstorm WarningEWXEdwards, Real37 min
May 24, 4:44 AM CDTAreal Flood AdvisoryEWXVal Verde3 hr
May 24, 4:53 AM CDTSpecial Weather StatementEWXKinney, Real, Uvalde67 min
May 24, 5:01 AM CDTFlash Flood WarningEWXReal3 hr
May 24, 5:31 AM CDTSpecial Weather StatementEWXKinney59 min
May 24, 6:12 AM CDTAreal Flood AdvisoryEWXKinney108 min
May 24, 6:50 AM CDTSpecial Weather StatementEWXKinney, Maverick, Uvalde70 min
May 24, 7:32 AM CDTSpecial Weather StatementEWXMaverick58 min
May 24, 8:35 AM CDTSpecial Weather StatementEWXZavala40 min
May 24, 8:44 AM CDTAreal Flood AdvisoryEWXReal, Uvalde106 min
May 24, 9:15 AM CDTSpecial Weather StatementEWXDimmit, Kinney, Uvalde45 min
May 24, 9:45 AM CDTFlash Flood WarningEWXUvalde4 hr
May 24, 9:57 AM CDTFlash Flood WarningEWXUvalde63 min
May 24, 10:04 AM CDTSpecial Weather StatementEWXFrio41 min
May 24, 10:42 AM CDTAreal Flood AdvisoryEWXBandera, Kerr, Medina, Real, Uvalde108 min
May 24, 10:47 AM CDTSpecial Weather StatementEWXFrio, Medina43 min
May 24, 11:42 AM CDTSpecial Weather StatementEWXBexar48 min
May 24, 11:49 AM CDTSpecial Weather StatementEWXAtascosa41 min
May 24, 12:15 PM CDTSpecial Weather StatementEWXBexar, Comal, Kendall45 min
May 24, 12:45 PM CDTAreal Flood AdvisoryEWXBexar, Comal, Kendall105 min
May 24, 12:59 PM CDTSpecial Weather StatementEWXAtascosa, Bexar, Comal46 min
May 24, 1:32 PM CDTFlash Flood WarningEWXBexar3 hr
May 24, 2:03 PM CDTAreal Flood AdvisoryEWXBexar, Comal, Guadalupe117 min
May 24, 2:29 PM CDTAreal Flood AdvisoryEWXAtascosa2 hr
May 24, 2:40 PM CDTAreal Flood AdvisoryEWXBurnet3 hr
May 24, 2:46 PM CDTFlash Flood WarningEWXCaldwell, Comal, Guadalupe, Hays, Travis4 hr
May 24, 2:53 PM CDTSpecial Weather StatementEWXKarnes67 min
May 24, 2:58 PM CDTSpecial Weather StatementEWXHays47 min
May 24, 3:43 PM CDTAreal Flood AdvisoryEWXTravis, Williamson107 min
May 24, 6:34 PM CDTAreal Flood AdvisoryEWXBurnet, Llano, Travis, Williamson116 min

Nearby

Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.